open access

Vol 19, No 1 (2012)
Case Reports
Published online: 2012-02-02
Get Citation

Zolmitriptan-induced acute myocardial infarction

Ibrahim Kocaoglu, Serkan Gökaslan, Ahmet Karagöz, Deniz Sahin, Özgül Ucar, Sinan Aydogdu
Cardiol J 2012;19(1):76-78.

open access

Vol 19, No 1 (2012)
Case Reports
Published online: 2012-02-02

Abstract

Triptans are an established treatment for acute migraine attacks. By activating 5HT1B/1D receptors they lead to vasoconstriction of the cerebral blood vessels which are dilated during migraine attacks. Moreover, they reduce secretion of vasoactive peptides and conduction of pain stimuli over the cerebral cortex. In up to 7% of cases of treatment with triptans, thoracic pain occurs, although this is mostly transient, mild and without lasting ischemia. We present the case of a 45 year-old woman with a history of migraine with visual aura since the age of 20. She had no history of diabetes mellitus, hypertension, smoking or any other risk factors for cardiovascular events before she was admitted to our emergency room with typical chest pain. An electrocardiogram revealed anterior myocardial infarction following her monthly dose of oral zolmitriptan. Catherization revealed a normal coronary arterial system. The laboratory indices for cardiac risk were within normal ranges. The patient was advised to avoid triptans permanently on being discharged. (Cardiol J 2012; 19, 1: 76–78)

Abstract

Triptans are an established treatment for acute migraine attacks. By activating 5HT1B/1D receptors they lead to vasoconstriction of the cerebral blood vessels which are dilated during migraine attacks. Moreover, they reduce secretion of vasoactive peptides and conduction of pain stimuli over the cerebral cortex. In up to 7% of cases of treatment with triptans, thoracic pain occurs, although this is mostly transient, mild and without lasting ischemia. We present the case of a 45 year-old woman with a history of migraine with visual aura since the age of 20. She had no history of diabetes mellitus, hypertension, smoking or any other risk factors for cardiovascular events before she was admitted to our emergency room with typical chest pain. An electrocardiogram revealed anterior myocardial infarction following her monthly dose of oral zolmitriptan. Catherization revealed a normal coronary arterial system. The laboratory indices for cardiac risk were within normal ranges. The patient was advised to avoid triptans permanently on being discharged. (Cardiol J 2012; 19, 1: 76–78)
Get Citation

Keywords

zolmitriptan; acute myocardial infarction; side effect

About this article
Title

Zolmitriptan-induced acute myocardial infarction

Journal

Cardiology Journal

Issue

Vol 19, No 1 (2012)

Pages

76-78

Published online

2012-02-02

Bibliographic record

Cardiol J 2012;19(1):76-78.

Keywords

zolmitriptan
acute myocardial infarction
side effect

Authors

Ibrahim Kocaoglu
Serkan Gökaslan
Ahmet Karagöz
Deniz Sahin
Özgül Ucar
Sinan Aydogdu

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: viamedica@viamedica.pl